MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA/HA 57 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA/HA 57 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 75100443
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/21/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a tha, upon opening the sterile packaging of a polarcup shell ti-plasma/ha 57 non-cem, it was tried to remove the plug covers in the direction that was indicated on the plug cover.However, the cap got stuck and could not come out: the thread was damaged.The procedure was completed without delay using a s+n back-up device.Patient was not harmed.
 
Additional Manufacturer Narrative
H3, h6: it was reported that during a tha it was tried to remove the plug covers of a polarcup shell ti-plasma/ha 57 non-cem (75100443), in the direction that was indicated on the plug cover.However, the plug got stuck and could be removed.The procedure was completed without delay using a s+n back-up device.The device used in treatment was returned for investigation.The reported issue could be confirmed upon visual inspection.The left plug is stuck with the polarcup.The right plug was removed.The hexagon head of the jammed plug is observed to be heavily damaged, indicating that high torque was applied.A review of the complaint history revealed no other complaint being reported for the batch in question.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported failure mode.The surgical technique (lit no.01620-en (1582) v7 10/20) describes the correct removal of the polarcup plugs using the unidirectional t handle (75023347): "release the plugs by turning the t wrench in the direction indicated on the plug cover." the ifu (lit.No.12.23 ed 05/16) states: "the following might not be implanted under any circumstances: implant components that have been damaged or scratched; implants that have been handled inappropriately or processed in a way that is not part of the surgical technique".The current risk analysis covers the risk of jamming between plug and shell.The associated risk level is considered low.The performed investigations confirmed the reported failure mode.The relationship between the reported event and the device was confirmed.There is no indication that the device failed to match specification upon release for distribution.A worn t-handle is known to contribute to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.Based on available information the root cause for the reported jamming cannot clearly be identified and stays undetermined.The need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor this device for similar issues.The returned device will be retained.

Brand Name
POLARCUP SHELL TI-PLASMA/HA 57 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11814101
Report Number9613369-2021-00209
Device Sequence Number3223531
Product Code LPH
UDI-Device Identifier07611996118346
UDI-Public07611996118346
Combination Product (Y/N)N
Initial Reporter CountryGR
PMA/510(K) Number
K122244
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100443
Device Catalogue Number75100443
Device Lot NumberB2004313
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/14/2021
Initial Date Received by Manufacturer 04/22/2021
Supplement Date Received by Manufacturer06/21/2021
Initial Report FDA Received Date05/12/2021
Supplement Report FDA Received Date06/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1